Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 9, NWS Newport/Morehead City, NC

March 8, 2005Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 8, 2005, 11:58 AM EST for Dare County, Hyde County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 8, 2005, 11:58 AM EST (16:58 UTC)
Expired
Mar 8, 2005, 1:00 PM EST
In force
62 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

Counties Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 125 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 8:35 AM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 081658
SVRMHX
NCC055-095-081800-
/O.NEW.KMHX.SV.W.0009.050308T1658Z-050308T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1158 AM EST TUE MAR 8 2005

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DARE COUNTY IN EASTERN NORTH CAROLINA
  HYDE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 100 PM EST

* AT 1155 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 15 MILES NORTH OF ALLIGATOR LAKE TO 23 MILES WEST OF
  OCRACOKE...OR ALONG A LINE EXTENDING FROM COLUMBIA TO CEDAR
  ISLAND...AND MOVING EAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKE LANDING AROUND 1205 PM EST...
  EAST LAKE AROUND 1210 PM EST...
  MANNS HARBOR AROUND 1215 PM EST...
  MANTEO AROUND 1220 PM EST...
  FRISCO AROUND 1225 PM EST...
  SALVO AROUND 1230 PM EST...

THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE
ACROSS EASTERN NORTH CAROLINA. THIS IS AN EXTREMELY DANGEROUS
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3547 7552 3578 7553 3580 7558 3529 7563
      3529 7568 3529 7568 3532 7562 3567 7572
      3534 7641 3569 7637 3593 7591 3594 7592
      3537 7563 3593 7560 3593 7560 3522 7553
      3506 7601 3506 7601 3545 7547 3549 7547

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 9:19 AM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 8, 9:19 AM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
919 AM EST TUE MAR 8 2005

.SHORT TERM (TODAY)...UPDATED TEXT PRODUCTS FOR WATCH BOX NUMBER
48 UNTIL 18Z. LATEST RUC-40 SHOWING UPR TROF BECOMING MORE
NEGATIVELY TILTED THRU EARLY AFTERNOON. WINDS FIELDS ARE
IMPRESSIVE AND EXPECT SOME POTENTIAL DAMAGING WIND GUSTS ALONG
THIN LINE OF CONVECTION AS IT ADVANCES EAST THRU EARLY AFTERNOON.
WITH STRONG GRADIENT WINDS AWAY FROM CONVECTION...CONTINUE WIND
ADVISORY FOR THE AFTERNOON.

&&

.AVIATION...STRONG GUSTY WINDS WITH THE POTENTIAL FOR SOME LOW-
LEVEL WIND SHEAR THIS AFTERNOON. MVFR WITH OCCASIONAL IFR WITH
BRIEF HEAVY RAIN AND THUNDER THRU MID-AFTERNOON.

&&

.MARINE...VAD WIND PROFILES AND SOUNDING DATA SHOWING WINDS NEAR
70 KT AT 2000 FT. SOME OF THIS WIND LIKELY TO MIX DOWN IN
CONVECTION. GRADIENT WINDS ALREADY QUITE STRONG WITH 985 MB LOW
OVER SRN VA. CONTINUE ALL GALE WARNINGS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY FOR NCZ047-081-095-098-103-104.
MARINE...GALE WARNING FOR AMZ130-135-150-152-154-156-158.

&&

SHORT TERM...COLLINS
LONG TERM...COLLINS
AVIATION...PRINGLE
MARINE...PRINGLE
Hazardous weather outlook, Mar 8, 5:53 AM EST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
553 AM EST TUE MAR 8 2005

NCZ029-044>047-079>081-090>095-098-103-104-081251-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
553 AM EST TUE MAR 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WIND
GUSTS ACROSS EASTERN NORTH CAROLINA THIS MORNING.

STRONG UNIDIRECTIONAL LOW LEVEL WINDS WILL LEAD TO LINES OF SHOWERS
AND POSSIBLY STRONG TO SEVERE THUNDERSTORMS FORMING ACROSS EASTERN
NORTH CAROLINA TODAY. ANY THUNDERSTORM THAT FORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 58 MPH.

THE BEST CHANCE FOR SEVERE WEATHER WOULD BE BETWEEN 7 AM AND NOON.

STRONG WINDS WILL ALSO BE POSSIBLE OUTSIDE OF THUNDERSTORMS DUE TO
THE RAPIDLY DEVELOPING LOW. SUSTAINED WINDS OF 20 TO 30 MPH WITH
GUSTS TO 40 MPH CAN BE EXPECTED. ALONG THE COAST...EVEN STRONGER
WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE AND WIND
ADVISORIES HAVE BEEN POSTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING.

In the hours before

Local storm report, Mar 8, 10:45 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1045 AM EST TUE MAR 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     TSTM WND DMG     4 S FAISON              35.06N 78.14W
03/08/2005                   DUPLIN             NC   EMERGENCY MNGR

            TREES DOWN

&&

PRINGLE
Local storm report, Mar 8, 11:00 AM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1100 AM EST TUE MAR 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     TSTM WND DMG     DEEP RUN                35.13N 77.70W
03/08/2005                   LENOIR             NC   TRAINED SPOTTER

            SMALL LIMBS DOWN

1054 AM     HAIL             DEEP RUN                35.13N 77.70W
03/08/2005  0.25 INCH        LENOIR             NC   AIRPLANE PILOT

1054 AM     TORNADO          LIZZIE                  35.51N 77.61W
03/08/2005                   GREENE             NC   PUBLIC

            HWY 903 NEAR LIZZIE

&&

PRINGLE
Local storm report, Mar 8, 11:28 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1128 AM EST TUE MAR 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HAIL             KINSTON                 35.28N 77.59W
03/08/2005  0.88 INCH        LENOIR             NC   PUBLIC

1055 AM     NON-TSTM WND DMG 20 E GREENVILLE         35.60N 77.02W
03/08/2005                   BEAUFORT           NC   PUBLIC

            TREES AND ROAD SIGNS DOWN

1110 AM     TSTM WND DMG     RICHLANDS               34.90N 77.55W
03/08/2005                   ONSLOW             NC   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN

1110 AM     TORNADO          JASON                   35.38N 77.78W
03/08/2005                   GREENE             NC   AIRPLANE PILOT

            WIDESPREAD TREE, POWERLINE, AND STRUCTURAL DAMAGE

&&

PRINGLE
Local storm report, Mar 8, 11:52 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1152 AM EST TUE MAR 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND DMG     WILLIAMSTON             35.85N 77.06W
03/08/2005                   MARTIN             NC   AIRPLANE PILOT

            NUMEROUS REPORT OF TREE, POWERLINE, AND STRUCTURAL DAMAGE

1125 AM     TSTM WND DMG     VANCEBORO               35.30N 77.16W
03/08/2005                   CRAVEN             NC   AIRPLANE PILOT

            WIDESPREAD TREE, POWERLINE, AND STRUCTURAL DAMAGE

1130 AM     TSTM WND DMG     BATH                    35.48N 76.82W
03/08/2005                   BEAUFORT           NC   EMERGENCY MNGR

            WIDESPREAD TREE AND STRUCTURAL DAMAGE. ESTIMATED 70 MPH
            GUST.

1133 AM     TSTM WND GST     HAVELOCK                34.89N 76.93W
03/08/2005  62 MPH           CRAVEN             NC   AIRPLANE PILOT

1140 AM     HAIL             PLYMOUTH                35.86N 76.75W
03/08/2005  1.50 INCH        WASHINGTON         NC   PUBLIC

&&

PRINGLE

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 10:45 AM ESTSevere Thunderstorm WarningMHXCraven, Jones, Onslow45 min
Mar 8, 11:07 AM ESTSevere Thunderstorm WarningMHXPitt23 min
Mar 8, 11:09 AM ESTSevere Thunderstorm WarningMHXBeaufort, Washington51 min
Mar 8, 11:19 AM ESTSevere Thunderstorm WarningMHXCarteret56 min
Mar 8, 11:25 AM ESTSevere Thunderstorm WarningMHXHyde, Pamlico, Tyrrell65 min
Mar 8, 11:27 AM ESTSevere Thunderstorm WarningMHXCraven, Jones, Onslow33 min
Mar 8, 11:41 AM ESTSpecial Marine WarningMHX64 min
Mar 8, 11:44 AM ESTSpecial Marine WarningMHX61 min
Mar 8, 12:39 PM ESTSpecial Marine WarningMHX36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.